Mississippi, 2019

Tornadoes and Flood in Mississippi, April 13, 2019

April 13, 2019 · NWS MEG · 5 events in 3 counties and zones

A surface wave along a slow moving cold front produced several facets of severe weather, including flooding, damaging winds and tornadoes across northern Mississippi during the evening of April 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
19
Property damage
$3.5 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A surface wave along a slow moving cold front produced several facets of severe weather, including flooding, damaging winds and tornadoes across northern Mississippi during the evening of April 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 13, 5:28 PM CST, 17 minutes earlier.

Area forecast discussion, Apr 13, 5:28 PM CST, 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
628 PM CDT Sat Apr 13 2019

.UPDATE...
Updated for 00Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 311 PM CDT Sat Apr 13 2019/

DISCUSSION...19Z Surface analysis places a surface low just
southwest of Shreveport, Louisiana with a warm front extending
east towards Laurel, Mississippi. Meanwhile, overcast conditions
have persisted into the afternoon with temperatures as of 2 PM
CDT in the middle 50s to around 60 degrees at most locations.

Regional WSR-88D radar trends thus far have shown rain showers
across the Mid-South with an occasional elevated thunderstorm
over North Mississippi as the area has remained well north of a
warm front. Short term models including Convective Allowing Model
solutions (CAMs) indicate the warm front should begin to surge
north late this afternoon into early evening perhaps as far as the
Tennessee/Mississippi state line or slightly north.

Recent radar trends over Louisiana and Southern Arkansas are
already starting to show signs of a strongly forced line
developing. The CAM solutions are generally on track or perhaps
about an hour slower than what is occurring. This should bring
stronger convective activity into the forecast area beginning
5-7 PM CDT over east Arkansas (south of I-40), and across north
Mississippi this evening. Damaging winds continues to be the
predominant severe thunderstorm threat with a potential for
perhaps a tornado or two embedded within bowing segments.
Localized heavy rainfall will also be possible this evening. Will
continue the Wind Advisory for the aforementioned area as
surface/boundary layer winds are expected to remain strong as the
surface low and its tight pressure gradient move across the Mid-
South tonight.

Showers and thunderstorms are expected to gradually diminish to
rain showers as the surface low pushes away from the region.
Cooler and drier air is expected to filter in behind this low with
temperatures Sunday night into Monday morning dropping back into
to the upper 30s to around 40 degrees. This may result in the
development of patchy frost across portions of West Tennessee and
North Mississippi. Rain free conditions are expected to persist
into Tuesday across the Mid-South with temperatures in the 60s to
lower 70s on Monday recovering to the middle 70s by Tuesday.

Long term models continue to suggest a return of showers and
thunderstorms for Wednesday into Thursday with a chance for strong
to perhaps severe thunderstorms late Wednesday into Thursday. This
will continue to be monitored and subsequent threats addressed as
this timeframe draws closer. Stay tuned...

CJC

&&

.AVIATION...
00Z TAFs

Combination of strong gradient winds, strong southerly low level
jet, and numerous TSRA to prevail this evening. Latest NAMNest
and other convection-allowing models show back edge of strongly-
forced TSRA should be east of MEM at 05Z-06Z. Surface winds are a
challenge after that, with low pressure depicted by the NAMNest
near NQA, and southerly winds at MEM. If the surface low ends up
at OLV, MEM will instead see NE winds. For the TAFs, have blended
HRRR, NAMNest and ARW with respect to surface low position.

Much calmer conditions on Sunday, with MVFR gradually transitioning
to VFR during the day.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 10 PM CDT this evening for Crittenden-Cross-
     Lee AR-Phillips-St. Francis.

MO...None.
MS...Wind Advisory until 1 AM CDT Sunday for Calhoun-Coahoma-DeSoto-
     Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica-
     Yalobusha.

     Wind Advisory until 1 AM CDT Sunday for Benton MS-Chickasaw-
     Itawamba-Lee MS-Monroe-Pontotoc-Prentiss-Tippah-Union.

TN...Wind Advisory until 1 AM CDT Sunday for Fayette-Shelby-Tipton.

&&
Hazardous weather outlook, Apr 13, 2:21 PM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
321 PM CDT Sat Apr 13 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-142230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
321 PM CDT Sat Apr 13 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe thunderstorms south of a line
from Clarksdale, Mississippi to Tupelo, Mississippi, and a slight
risk of severe thunderstorms south of a line from Forrest City
Arkansas to McKenzie, Tennessee tonight into early Sunday morning.

Damaging winds and a few tornadoes are the main threats. Large
hail is a secondary threat. Rainfall amounts of up to 3 inches
could result in localized flash flooding.

A Wind Advisory is in effect across east-central Arkansas,
southwest Tennessee and North Mississippi late this afternoon into
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Patchy frost is possible late Sunday night into Monday morning.

A few strong to severe storms are possible Wednesday night into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Special weather statement, Apr 13, 3:20 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
420 PM CDT Sat Apr 13 2019

ARZ036-048-049-MSZ007-132200-
St. Francis AR-Lee AR-Crittenden AR-Tunica MS-
420 PM CDT Sat Apr 13 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Eastern St. Francis County in eastern Arkansas...
Eastern Lee County in eastern Arkansas...
Southwestern Crittenden County in eastern Arkansas...
Northwestern Tunica County in northwestern Mississippi...

At 420 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 8 miles north of St
Francis National Park, moving northeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern St. Francis...eastern Lee...southwestern Crittenden
and northwestern Tunica Counties should monitor this storm closely.

LAT...LON 3515 9062 3515 9018 3503 9025 3504 9030
      3500 9031 3497 9029 3463 9048 3464 9078
TIME...MOT...LOC 2120Z 205DEG 39KT 3470 9063

JOHNSON
Special weather statement, Apr 13, 4:53 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
553 PM CDT Sat Apr 13 2019

MSZ007-008-010-011-132330-
Tunica MS-Coahoma MS-Tate MS-Quitman MS-
553 PM CDT Sat Apr 13 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...

Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Western Tate County in northwestern Mississippi...
Northwestern Quitman County in northwestern Mississippi...

At 553 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Jonestown, or 12 miles northeast of Clarksdale,
moving northeast at 55 mph.

People in Tunica...northeastern Coahoma...western Tate and
northwestern Quitman Counties should monitor this storm closely.

LAT...LON 3443 9057 3450 9059 3454 9054 3470 9055
      3463 9054 3468 9046 3471 9055 3477 9054
      3477 9050 3472 9051 3472 9050 3474 9045
      3477 9046 3476 9020 3472 9020 3476 9013
      3472 9006 3422 9039 3431 9062
TIME...MOT...LOC 2253Z 205DEG 49KT 3437 9049

JOHNSON

The radar

The Memphis radar (KNQA), 78 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Tate

When
April 13, 5:45 PM CST to 9:00 PM CST
Where
Tate County, 2.4 mi ENE of Eliphaz to 1.55 mi SSE of Linwood
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.666, -90.083

Reports of widespread street and low lying flooding across the county and especially in Senatobia.

Tornado, Monroe

When
April 13, 10:06 PM CST to 10:23 PM CST
Where
Monroe County, 0.63 mi SE of Hamilton to 2.4 mi SW of Wise Gap
Rating
EF2
Path length
11.3 mi
Path width
800 yd
Deaths
1 direct, 0 indirect
Injuries
19 direct, 0 indirect
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
33.725, -88.441

The tornado developed just south of Hamilton, MS and rapidly increased in intensity. Substantial damage to residences and outbuildings occurred along Seely Drive south of Hamilton Road. Numerous trees were uprooted or trunks snapped along the track. A tree fell on a mobile home on Center Hill Road north of Hamilton killing the resident. The tornado continued north-northeast, uprooting trees and causing minor structural damage. The tornado dissipated near West Road. Three injuries were also reported. Peak winds were estimated at 130 mph.

Thunderstorm Wind, Lee

When
April 13, 10:15 PM CST to 10:20 PM CST
Where
Lee County, 1.22 mi N of Tupelo to 1.38 mi N of Tupelo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
34.288, -88.723

A few trees down on Lakeshore Drive in Tupelo.

Tornado, Monroe

When
April 13, 10:22 PM CST to 10:39 PM CST
Where
Monroe County, 0.91 mi N of Greenwood Spgs to 6.35 mi E of Smithville
Rating
EF2
Path length
13.2 mi
Path width
800 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
33.893, -88.322

Tornado occurred mostly in forested areas. Several homes received primarily roof damage. Several transmission line towers were destroyed approximately 2 miles north of Highway 278. Peak winds were estimated near 115 mph.

Thunderstorm Wind, Monroe

When
April 13, 10:50 PM CST to 10:55 PM CST
Where
Monroe County, 0.57 mi NNW of Amory to 2.34 mi ENE of Amory
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
33.988, -88.502

Minor home damage. A tin awning was bent backwards.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Monroe2019-04-1395MaleMobile/Trailer HomeDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyThe tornado archive for Mississippi, 2019Warnings in Mississippi, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822659, 815468, 815464, 815470, 815466.